Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 37, NWS Houston/Galveston, TX

August 21, 2009Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 21, 2009, 7:46 PM CDT for Montgomery County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 7:46 PM CDT (00:46 UTC)
Expired
Aug 21, 2009, 8:02 PM CDT
In force
16 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Montgomery County, TX

The radar

The Houston radar (KHGX), 88 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4106 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 220046
TORHGX
TXC339-220115-
/O.NEW.KHGX.TO.W.0037.090822T0046Z-090822T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
746 PM CDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 815 PM CDT

* AT 741 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO.  THIS TORNADO 
WAS LOCATED NEAR NEAR CREIGHTON ROAD AND FM 1314... MOVING SOUTHWEST 
AT 10 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHENANDOAH...OAK RIDGE NORTH AND CHATEAU WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3012 9539 3019 9557 3031 9543 3027 9533
TIME...MOT...LOC 0045Z 032DEG 7KT 3023 9543

$$
1 follow-up statement
000 
WWUS54 KHGX 220102
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
802 PM CDT FRI AUG 21 2009

TXC339-220111-
/O.CAN.KHGX.TO.W.0037.000000T0000Z-090822T0115Z/
MONTGOMERY TX-
802 PM CDT FRI AUG 21 2009

...THE TORNADO WARNING FOR MONTGOMERY COUNTY IS CANCELLED...THE 
THUNDERSTORM WHICH PROMPTED THE TORNADO HAS WEAKENED SIGNIFICANTLY 
AND IS NO LONGER SEVERE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3012 9539 3019 9557 3031 9543 3027 9533
TIME...MOT...LOC 0101Z 032DEG 7KT 3020 9545

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 21, 5:04 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 5:04 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT FRI AUG 21 2009

.DISCUSSION...
UPDATED HEAT ADVISORY EXTENDING SOUTHERN HALF OF CWFA THROUGH
SATURDAY 8 PM. OTHERWISE...REST OF ZFPHGX PACKAGE ON TRACK.
37/33

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/

.DISCUSSION...
CLUSTERS OF STORMS FORMING ALONG A NW-TO-SE BOUNDARY DRAPED
ACROSS THE EASTERN CWA...EXTENDING DOWN INTO FAR SOUTHEASTERN
TEXAS. EASTERN HARRIS COUNTY CONVECTION ALSO FLARING UP ALONG THE
BAY BREEZE GOING INTO THE 3 PM HOUR. RADAR TRENDING IS FOCUSING ON
REGIONS EAST OF INTERSTATE 45...OR POINTS SOUTH AND EAST (AND
INCLUDING) HOUSTON METRO FOR LATE PM THUNDER AND BOUTS OF HEAVY
RAIN. THERE IS STILL A PROBABILITY THAT A FEW LATE DAY STORMS WILL
REACH SEVERE LIMITS. HEAT INDICES ARE CURRENTLY IN THE 100F-106F
RANGE...THUS HEAT ADVISORY WILL BE ONGOING UNTIL SUNSET. ENOUGH
AVAILABLE MOISTURE AND HEAT ALONG COASTAL COUNTIES TOMORROW TO
WARRANT A RE-ISSUANCE TO THE HEAT ADVISORY.

THE WEEKEND WEATHER PATTERN IS SHAPING UP TO BE...WELL...HOT AND
HUMID. ALBEIT NOT QUITE AS HUMID AS THESE PAST FEW DAYS PER THE
NUMBERS...IT WILL STILL FEEL LIKE LATE AUGUST AROUND HERE. THE
ACTUAL COOL FRONT WILL WASH OUT OVER COAST LATE SATURDAY WITH
LITTLE FANFARE...VERY LIGHT BREEZES TO REMAIN VARIABLE AND
MOISTURE VALUES STAYING UP ENOUGH UNDER AREA-WIDE MID-TO-UPPER 90
AFTERNOON HEAT FOR AREA TO ACHIEVE LOW 100 HEAT INDICES BY 3 PM.
PER THE WESTERN TEXAS-CENTERED RIDGE/EAST COAST TROFFINESS A NW-
TO-SE WEAK SHEAR ZONE...OR A GENERAL WEAKNESS IN WIND FIELD...WILL
BE WAFING AROUND ACROSS THE CWA THROUGH SUNDAY NIGHT. EFFICIENT
INSOLATION (PER LESSENED EARLY DAY CLOUD COVER) SHOULD ALLOW A FEW
SHOWERS TO POP UP ALONG THIS WEAK BOUNDARY...ATMOSPHERE SHOULD
STILL BE MOIST AND UNSTABLE ENOUGH FOR THESE MID-DAY SHORT- LIVED
RAINERS.

NEXT WEEKS PATTERN IS SHAPING UP TO BE MORE CLOUDY...AND POSSIBLY
A BIT MORE WET. ENSEMBLE IS COMING IN BETTER LINE WITH EVOLVING A
BROAD COASTAL LOW/INVERTED TROF OVER REGION THAT...IF WE FALL ON
THE EASTERN CONVERGENT SIDE...SPELLS CLOSER-TO-CLIMO TEMPERATURES
AND HIGHER RAIN CHANCES. NORTHEASTERLY AIR INTRUSION IN THE FIRST
PART OF THE WEEK WILL LOWER EASTERN FA DEW POINTS INTO THE 60S...OVERALL
MOISTURE VALUES WILL STAY UP ENOUGH TO KEEP THE MENTION OF RETURNING
HEAT ADVISORIES AND RAIN ALIVE AND WELL THIS LAST WEEK OF AUGUST.
31

.PREV DISCUSSION... /ISSUED 348 PM CDT FRI AUG 21 2009/

MARINE...
A WEAK ONSHORE FLOW WILL PERSIST ACROSS THE COASTAL WATERS AS A
DIFFUSE COLD FRONT ENTERS THE REGION. OUTFLOW BOUNDARIES AND OTHER
MESO-SCALE FEATURES WILL INFLUENCE WIND SPEED AND DIRECTION. A LIGHT
ONSHORE FLOW SHOULD DEVELOP AGAIN EARLY NEXT WEEK BUT SEAS SHOULD
REMAIN AROUND 3 FEET OR LESS. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76 100  76  99  74 /  30  20  10   0  10
HOUSTON (IAH)              78  99  77  97  75 /  40  20  10  20  20
GALVESTON (GLS)            81  92  81  92  82 /  60  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WALLER...WHARTON.

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BRAZOS...BURLESON...GRIMES...MADISON...MONTGOMERY...
     SAN JACINTO...WALKER...WASHINGTON.

GM...NONE.
&&
Hazardous weather outlook, Aug 21, 6:41 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 AM CDT FRI AUG 21 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
641 AM CDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HOT WEATHER ON TAP TODAY WITH HEAT INDEX READINGS OF 104 TO 111
BLANKETING THE AREA THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT
FOR NEARLY ALL OF SOUTHEAST TEXAS. THUNDERSTORMS WILL DEVELOP IN
THIS VERY UNSTABLE ATMOSPHERE THIS AFTERNOON AND MOVE SLOWLY
SOUTH. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS
FROM MICROBURSTS DURING THE LATE AFTERNOON HOURS. STORMS MAY
DEVELOP ALONG THE SEABREEZE AS WELL AND EVENTUALLY COLLIDE WITH
OUTFLOW AND STORMS MOVING DOWN FROM THE NORTH. WHERE THESE
BOUNDARIES COLLIDE HEAVY RAINFALL WILL BE POSSIBLE WITH ISOLATED
TOTALS OF 2 TO 3 INCHES. THE SEVERE AND HEAVY RAIN THREAT SHOULD
BE MAINLY NORTH OF BRENHAM TO HOUSTON TO LIBERTY LINE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Aug 21, 7:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
718 PM CDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 E NEW WAVERLY         30.54N 95.36W
08/21/2009  M0.75 INCH       WALKER             TX   EMERGENCY MNGR

            PENNY SIZED HAIL 7 MILES EAST OF NEW WAVERLY

0655 PM     HAIL             7 E NEW WAVERLY         30.54N 95.36W
08/21/2009  M1.00 INCH       WALKER             TX   EMERGENCY MNGR

            QUARTER SIZED HAIL 7 MILES EAST OF NEW WAVERLY

0655 PM     HAIL             9 W HOUSTON             29.77N 95.54W
08/21/2009  M0.88 INCH       HARRIS             TX   TRAINED SPOTTER

            NICKEL SIZED HAIL AT GESSNER AND INTERSTATE 10

0658 PM     TSTM WND GST     MISSION BEND            29.69N 95.66W
08/21/2009  E0.00 MPH        FORT BEND          TX   TRAINED SPOTTER

            50 MPH WIND GUSTS AND POWER OUTAGES

&&

DHELVY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:01 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris44 min
Aug 21, 7:20 PM CDTSevere Thunderstorm WarningHGXMontgomery40 min
Aug 21, 8:23 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado52 min
Aug 21, 9:18 PM CDTSpecial Marine WarningHGX87 min
Aug 22, 5:23 PM CDTSevere Thunderstorm WarningHGXChambers37 min
Aug 22, 5:27 PM CDTSpecial Marine WarningHGX63 min
Aug 22, 5:46 PM CDTSpecial Weather StatementHGXWaller44 min
Aug 22, 6:05 PM CDTSpecial Weather StatementHGXWashington55 min
Aug 22, 6:24 PM CDTSevere Thunderstorm WarningHGXAustin, Washington36 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.